Rise in vaping injuries concerning for health officials
Health officials issue warning with cases on rise
The Houston Health Department is issuing an urgent warning about the dangers of vaping.
The number of injuries nationwide are suddenly spiking, with no clear reason why.
Nationwide, the Centers for Disease Control and Prevention says there have been 450 possible lung- related illnesses associated with using e-cigarettes, including three teens in Houston.
The CDC also confirms five deaths associated with vaping.
Health advocates say patients have reported pneumonialike symptoms, including difficulty breathing, coughing, chest pain, fever, nausea and vomiting
Dr. Joseph Tamez, a pediatric lung specialist, said vaping could make symptoms worse for anyone with asthma or breathing problems. And the long-term risks are still unknown.
"There are some inherent risks with vaping and the type of vaping habits that people may have or the vaping materials they use may pose more of a risk than we have recognized before," Tamez said.
The American Vaping Association is responding to the adverse reactions reported nationwide, saying millions of adults vape nicotine each month without issue. The organization claims. "It's more likely that products causing lung damage contain THC or illegal drugs."
Doctors say the big questions now is what's in the vaping materials causing these serious health problems. They also say more needs to be done to identify the long-term effects of vaping.
The CDC is investigating a possible change in the products being vaped in the last few weeks, which could be behind the sudden spike in adverse reactions. The Houston Health Department says the three teens who reported getting sick should make a full recovery.
Copyright 2019 by KPRC Click2Houston - All rights reserved.